What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 6, 2:11 PM MST, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 6, 2:11 PM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Billings MT
311 PM MDT Thu Aug 6 2020
.DISCUSSION...
Tonight through Friday night...
Another weak wave has moved into south central Montana, and shower
and thunderstorm activity has been increasing since Noon. The
high res models have scattered activity mainly west of Billings
through the early evening. The biggest hazard will be strong wind
gusts. Farther to the east, meso-analysis has higher CAPE values,
in excess of 1000 J/kg. With better energy to work with, and
better shear around 30 knots, still expecting a better chance for
some stronger storms with some hail potential. The CAMs have
generally favoring eastern Powder River and Carter counties,
generally in late afternoon through the evening.
Overnight into early morning, a Pacific front will cross the area.
This will shift winds to the northwest. During the afternoon as
things mix out, gusts will be 15 to 20 mph for most of the area,
but northwest of Billings could see gusts 25 to 35 mph.
Temperatures will be a little cooler, with highs back into the
80s. With the well mixed conditions, humidity will be back in the
lower 20s with areas northwest of Billings seeing the upper
teens. Given the dry, windy conditions still lining up northwest
of Billings have upgraded the Fire Weather Watch to a Red Flag
Warning. Reimer
Saturday through Thursday...
Overall, a quiet extended forecast looks to be in store through
most of the period. A dry zonal flow aloft will be over the
forecast area Saturday with temperatures at or slightly above
normal. A Pacific front will move across the forecast area late
Saturday night or early Sunday morning. Compressional warming
ahead of this front will allow temperatures to warm slightly above
normal in the upper 80s to lower 90s.
As the front moves across eastern Montana early Sunday, an upper
trough will also move across southern Canada while an area of
vorticity moves southeast across eastern Montana. At this time,
models are keeping the area dry with the exception of areas along
the Dakota borders where a slight chance for a shower or
thunderstorm will exist. Temperatures Sunday will be about 10
degrees cooler than Saturday with upper 70s to lower 80s common.
A zonal flow aloft will return Monday into the middle of next
week with no significant precipitation expected. Models diverge
considerably mid to late next week. The GFS brings a return
southwest flow aloft with increasing thunderstorm chances, whereas
the ECMWF shows more of a drier, zonal flow. Afternoon
temperatures look to be slightly above normal Tuesday through the
end of the week. Hooley
&&
.AVIATION...
Scattered thunderstorms around KLVM to KSHR will spread east
across the plains through the evening. These storms have the
potential to produce strong and erratic winds (gusts 40+ knots).
Some localized/brief MVFR conditions are possible stronger
storms, otherwise VFR will prevail. Reimer
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 064/086 057/089 059/081 055/087 058/092 059/091 060/091
21/U 10/U 10/U 10/U 00/U 12/T 32/T
LVM 054/083 049/089 051/084 048/087 051/090 052/089 053/088
31/N 00/U 11/U 10/U 01/U 13/T 33/T
HDN 061/088 056/092 058/081 054/088 056/093 059/093 059/093
20/U 10/U 10/U 10/U 00/U 11/U 22/T
MLS 064/087 057/091 061/080 054/087 057/091 061/092 062/092
30/U 10/U 20/U 10/U 00/U 11/U 22/T
4BQ 062/088 059/092 061/082 055/087 057/091 061/093 061/093
51/U 21/U 20/U 11/U 10/U 11/U 22/T
BHK 061/088 054/089 058/080 050/085 053/090 059/092 059/091
21/U 11/U 20/U 11/U 10/U 11/U 22/T
SHR 059/087 055/092 056/083 052/087 055/091 056/092 057/092
22/T 31/U 10/U 11/U 11/U 12/T 32/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect from noon to 9 PM MDT Friday FOR
ZONES 117-124-127.
WY...None.
&&
weather.gov/billingsIn the hours before
Special weather statement, Aug 6, 12:09 PM MST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Billings MT
109 PM MDT Thu Aug 6 2020
MTZ040-064-065-067-068-061945-
Paradise Valley MT-Northern Park MT-Absaroka/Beartooth Mountains MT-
Crazy Mountains MT-Livingston Area MT-
109 PM MDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY...
At 105 PM MDT, Doppler radar was tracking a a cluster of strong
thunderstorm near Livingston, moving northeast at 25 mph.
Wind gusts to 50 mph are possible with this activity, small hail up
to half inch hail is also possible.
Locations impacted include...
Livingston, Clyde Park, Pine Creek, Springdale, Wilsall and Emigrant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Billings.
&&
LAT...LON 4535 11094 4535 11092 4553 11090 4553 11086
4559 11085 4559 11080 4601 11078 4609 11020
4591 11021 4589 11028 4586 11030 4579 11029
4578 11022 4536 11023 4533 11095
TIME...MOT...LOC 1905Z 222DEG 21KT 4571 11066
GilstadSpecial weather statement, Aug 6, 1:49 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Billings MT
249 PM MDT Thu Aug 6 2020
MTZ034-056-066-141-170-062130-
Beartooth Foothills MT-Red Lodge Foothills MT-Northern Carbon MT-
Northern Stillwater MT-Northern Sweet Grass MT-
249 PM MDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY...
At 248 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Absarokee, or 17 miles northwest of Columbus, moving
east at 30 mph.
Dime size hail and winds in excess of 30 mph are possible with this
storm.
Locations impacted include...
Columbus, Joliet, Fromberg, Absarokee, Reed Point, Edgar, Fishtail,
Boyd, Molt, Cooney Reservoir State Park, Park City, Rockvale and
Halfbreed Lake Wildlife.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4541 10960 4585 10976 4597 10892 4596 10892
4596 10890 4569 10890 4568 10888 4566 10888
4565 10887 4564 10887 4564 10885 4538 10884
TIME...MOT...LOC 2048Z 259DEG 32KT 4576 10957
GilstadLocal storm report, Aug 6, 2:44 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
344 PM MDT THU AUG 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM TSTM WND GST 2 W REED POINT 45.71N 109.58W
08/06/2020 M50.00 MPH SWEET GRASS MT DEPT OF HIGHWAYS
0306 PM HAIL 5 N REED POINT 45.77N 109.55W
08/06/2020 E0.25 INCH STILLWATER MT TRAINED SPOTTER
&&
REIMERSpecial weather statement, Aug 6, 2:50 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Billings MT
350 PM MDT Thu Aug 6 2020
MTZ029-034-042-056-063-066-170-235-062230-
Golden Valley MT-Beartooth Foothills MT-Red Lodge Foothills MT-
Northern Carbon MT-Judith Gap MT-Southwestern Yellowstone MT-
Musselshell MT-Northern Stillwater MT-
350 PM MDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY...
At 342 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from 5 west of Ryegate, to 11 northeast of
Columbus, to Cooney Reservoir State Park, moving east at 30 mph.
Wind gusts of 40 to 50 mph are possible with this storm activity.
Small hail to one half inch in diameter is also possible.
Winds will reach the Billings area around 430 PM MDT.
Locations impacted include...
Billings, Columbus, Roundup, Laurel, Joliet, Fromberg, Ryegate,
Billings Heights, Billings West End, Absarokee, Pryor, Broadview,
Lavina, Franklin, Halfbreed Lake Wildlife, Edgar, Silesia, Cooney
Reservoir State Park, Acton and Park City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4546 10846 4546 10865 4538 10869 4539 10945
4604 10942 4605 10944 4622 10944 4622 10940
4654 10939 4654 10944 4659 10944 4667 10848
TIME...MOT...LOC 2142Z 261DEG 27KT 4577 10911
GilstadSpecial weather statement, Aug 6, 3:32 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Billings MT
432 PM MDT Thu Aug 6 2020
MTZ029-034-042-138-170-173-235-062315-
Golden Valley MT-Southern Big Horn MT-Northern Carbon MT-
Southwestern Yellowstone MT-Musselshell MT-
Northeastern Yellowstone MT-Northern Stillwater MT-
432 PM MDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY...
At 428 PM MDT, Doppler radar was tracking a loose line of strong
thunderstorms and an associated outflow boundary of gusty winds,
extending from 5 west of Lavina, to Molt , to Joliet, moving east at
30 mph.
Wind gusts of 30 to 40 mph are possible with this storm activity.
Small hail to one half inch in diameter is also possible.
Locations impacted include...
Billings, Laurel, Joliet, Fromberg, Lockwood, Huntley, Pryor,
Shepherd, Billings Heights, Billings West End, Broadview, Lavina,
Edgar, Molt, Silesia, Acton, Park City, Rockvale, Klein and Comanche.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this activity, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 4538 10905 4638 10908 4642 10835 4538 10826
TIME...MOT...LOC 2228Z 263DEG 35KT 4567 10880
Gilstad